Alert archive / Montana / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 12, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at May 12, 2017, 5:23 PM MDT for Hill County, Liberty County, Montana. It was in force for 52 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 12, 2017, 5:23 PM MDT (23:23 UTC)
- Expired
- May 12, 2017, 6:15 PM MDT
- In force
- 52 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Hill County, MT, Liberty County, MT
The radar
The Great Falls radar (KTFX), 141 km from the middle of the area, began a volume at 23:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 12, 5:23 PM MDT | NON-TSTM WND GST 46 | 10 Sse Whitlash, MT | MESONET STATION E9495, 9 SE WHITLASH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 11.4 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2610 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 94 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
127
WUUS55 KTFX 122323
SVRTFX
MTC041-051-130015-
/O.NEW.KTFX.SV.W.0012.170512T2323Z-170513T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Great Falls MT
523 PM MDT FRI MAY 12 2017
The National Weather Service in Great Falls has issued a
* Severe Thunderstorm Warning for...
Northeastern Liberty County in north central Montana...
Northwestern Hill County in north central Montana...
* Until 615 PM MDT
* At 522 PM MDT, a severe thunderstorm was located near Joplin, or 8
miles northeast of Chester, moving northeast at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters reported downed power lines 10
miles south of Chester.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Chester, Joplin, Inverness, Rudyard and Simpson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail, damaging winds and continuous cloud to ground lightning
are occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 4842 11072 4846 11123 4900 11117 4900 10995
TIME...MOT...LOC 2322Z 208DEG 70KT 4860 11084
HAIL...1.00IN
WIND...60MPH
$$
KJ2 follow-up statements
093
WWUS55 KTFX 122349
SVSTFX
Severe Weather Statement
National Weather Service Great Falls MT
549 PM MDT FRI MAY 12 2017
MTC041-051-130015-
/O.CON.KTFX.SV.W.0012.000000T0000Z-170513T0015Z/
Liberty MT-Hill MT-
549 PM MDT FRI MAY 12 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM MDT
FOR NORTHEASTERN LIBERTY AND NORTHWESTERN HILL COUNTIES...
At 547 PM MDT, a severe thunderstorm was located 9 miles northwest of
Gildford, or 25 miles northeast of Chester, moving northeast at 35
mph. Other thunderstorms were near Whitlash, moving north-northeast
at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Simpson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of
a building. These storms have a history of producing damaging wind
gusts and hail up to quarter-size as they moved through the Chester
area.
&&
LAT...LON 4858 11051 4866 11060 4873 11120 4900 11117
4900 10995
TIME...MOT...LOC 2347Z 203DEG 30KT 4865 11046
HAIL...1.00IN
WIND...60MPH
$$
KJ906
WWUS55 KTFX 130008
SVSTFX
Severe Weather Statement
National Weather Service Great Falls MT
608 PM MDT FRI MAY 12 2017
MTC041-051-130017-
/O.EXP.KTFX.SV.W.0012.000000T0000Z-170513T0015Z/
Liberty MT-Hill MT-
608 PM MDT FRI MAY 12 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LIBERTY AND
NORTHWESTERN HILL COUNTIES WILL EXPIRE AT 615 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However small hail
and gusty winds are still possible with this thunderstorm.
LAT...LON 4858 11051 4866 11060 4873 11120 4900 11117
4900 10995
TIME...MOT...LOC 0007Z 208DEG 70KT 4896 11021
$$
KJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 2:52 PM MDT, 2 hours 31 minutes earlier.
Area forecast discussion, May 12, 2:52 PM MDT, 2 hours 31 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 252 PM MDT Fri May 12 2017 .SYNOPSIS... Showers and thunderstorms continue to increase in coverage across most of north central and southwestern Montana this evening, as a cold front passes across the state. Any one storm may become strong to severe through early tonight. By Saturday and Sunday, temperatures will cool back to near or slightly below normal with only isolated shower chances. && .DISCUSSION... Tonight through Saturday...A Pacific cold front and upper level trof will move through the region tonight. Widespread showers and thunderstorms will accompany the frontal passage tonight. The main impact will be strong wind gusts but some hail is also possible. Expect cooler temperatures to move into the region on Saturday with showers decreasing through the day. Some snow is possible...especially above 6000 feet. Snow accumulations of 1 to 3 inches will be possible...but mostly at ridge tops. Brusda Saturday night through Friday...A large scale upper level trough will remain in place across the Western U.S. late this weekend through much of next week, maintaining unsettled conditions with temperatures cooler than seasonal averages. Saturday night through Sunday period looks relatively quiet as the larger scale upper level low/trough is loosely centered over BC with with main shortwave features rotating up through AB and onto the west coast. Stronger upper level energy from the Gulf of AK drops SE into the Pacific NW early next week, continuing SE into the Great Basin by late next week. Energy lifting NE ahead of the low will bring a chance for showers and possibly some afternoon thunderstorm activity Monday and Tuesday with Tuesday seeing more widespread activity as a better defined shortwave lifts across the region. As the upper low center drops into the Great Basin mid to late next week, unsettled and cool conditions will persist under a moist east to southeast flow aloft. Models keep greatest threat for significant precipitation late next week south and east of the region, though there is still a fair amount of spread among GFS/ECMWF ensemble members to bear watching. Cooler temperatures and high elevation snow will slow high elevation snow melt rates next week. Hoenisch && .AVIATION... Updated 1800Z. A Pacific cold front will move through the region this afternoon. Expect a line of showers/thunderstorms to move through the region. Some hail is possible, but main threat will be gusty winds in the 40 to 50kt range. Expect mainly showers after 04z Sat, with rain/snow showers decreasing after 12z Sat. Some mountains will be obscured at times, especially after 00z Sat. Brusda && .HYDROLOGY... No flood highlights are in effect at this time. Even though rivers will be running high...the current forecast of runoff and rainfall is not expected to flood any rivers at this time. && .PRELIMINARY POINT TEMPS/POPS... GTF 42 53 35 59 / 80 10 10 20 CTB 39 53 35 56 / 80 0 0 10 HLN 45 53 36 59 / 90 20 20 10 BZN 43 48 32 58 / 70 60 50 10 WEY 35 42 25 52 / 50 40 10 10 DLN 38 43 30 55 / 90 60 30 10 HVR 46 61 38 63 / 60 10 10 10 LWT 43 51 34 58 / 50 40 30 10 && .TFX WATCHES/WARNINGS/ADVISORIES... None. && weather.gov/greatfalls
In the hours before
Local storm report, May 12, 3:58 PM MDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
358 PM MDT FRI MAY 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 PM FLOOD 2 W HOBSON 47.00N 109.90W
05/11/2017 JUDITH BASIN MT TRAINED SPOTTER
STORM CHASER/TRAINED SPOTTER REPORTS HEAVY RAIN IS
CAUSING COULEES AND SMALL STREAMS TO OVERFLOW ONTO
MACARONI HILL ROAD
&&
MPJLocal storm report, May 12, 3:59 PM MDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
359 PM MDT FRI MAY 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 PM HAIL 2 W HOBSON 47.00N 109.90W
05/11/2017 E0.70 INCH JUDITH BASIN MT TRAINED SPOTTER
&&
MPJSpecial weather statement, May 12, 4:04 PM MDT, 1 hour 19 minutes before
Special Weather Statement National Weather Service Great Falls MT 404 PM MDT FRI MAY 12 2017 MTZ013-051-122245- Chouteau MT-Fergus MT- 404 PM MDT FRI MAY 12 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FERGUS... SOUTHWESTERN BLAINE AND SOUTHEASTERN CHOUTEAU COUNTIES UNTIL 445 PM MDT... At 403 PM MDT, Doppler radar was tracking a strong thunderstorm 10 miles north of Denton, or 25 miles northeast of Stanford, moving northeast at 40 mph. Penny size hail and wind gusts up to 50 mph are possible with this storm. Locations impacted include... Judith Landing and Iliad. LAT...LON 4738 10996 4745 11011 4786 10981 4769 10939 TIME...MOT...LOC 2203Z 215DEG 36KT 4748 10996 KJ
Special weather statement, May 12, 4:23 PM MDT, 1 hour before
Special Weather Statement National Weather Service Great Falls MT 423 PM MDT FRI MAY 12 2017 MTZ013-050-051-122300- Chouteau MT-Fergus MT-Judith Basin MT- 423 PM MDT FRI MAY 12 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL JUDITH BASIN... WESTERN FERGUS AND SOUTH CENTRAL CHOUTEAU COUNTIES UNTIL 500 PM MDT... At 423 PM MDT, Doppler radar was tracking a strong thunderstorm 8 miles north of Stanford, moving north at 35 mph. Nickel size hail and wind gusts up to 55 mph will be possible with this storm. Locations impacted include... Geraldine, Square Butte and Coffee Creek. LAT...LON 4722 11011 4724 11034 4761 11037 4758 10991 TIME...MOT...LOC 2223Z 185DEG 30KT 4728 11023 KJ
Special weather statement, May 12, 4:33 PM MDT, 50 minutes before
Special Weather Statement National Weather Service Great Falls MT 433 PM MDT FRI MAY 12 2017 MTZ013-044>046-049-122315- Chouteau MT-Liberty MT-Eastern Teton MT-Eastern Pondera MT-Toole MT- 433 PM MDT FRI MAY 12 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PONDERA...SOUTHERN LIBERTY...SOUTHEASTERN TOOLE...EASTERN TETON AND WEST CENTRAL CHOUTEAU COUNTIES UNTIL 515 PM MDT... At 433 PM MDT, Doppler radar was tracking a strong thunderstorm near The Knees, or 26 miles southeast of Conrad, moving north at 40 mph. Nickel size hail and wind gusts up to 55 mph will be possible with this storm. Locations impacted include... The Knees, Tiber Dam and Devon. LAT...LON 4791 11132 4797 11158 4848 11159 4840 11083 TIME...MOT...LOC 2233Z 197DEG 35KT 4800 11142 KJ
Local storm report, May 12, 4:47 PM MDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
447 PM MDT FRI MAY 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0401 PM HAIL RUDYARD 48.56N 110.55W
05/12/2017 E0.25 INCH HILL MT TRAINED SPOTTER
TRAINED SPOTTER REPORTS PEA SIZED HAIL.
&&
KLGThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 6:05 PM MDT | Special Weather Statement | TFX | Broadwater | 25 min |
| May 11, 7:09 PM MDT | Special Weather Statement | TFX | Judith Basin | 36 min |
| May 11, 7:48 PM MDT | Special Weather Statement | TFX | Fergus | 57 min |
| May 11, 8:19 PM MDT | Special Weather Statement | TFX | Judith Basin | 56 min |
| May 11, 8:44 PM MDT | Special Weather Statement | TFX | Judith Basin | 61 min |
| May 11, 9:27 PM MDT | Special Weather Statement | TFX | Fergus | 33 min |
| May 11, 10:00 PM MDT | Areal Flood Advisory | TFX | Fergus, Judith Basin | 6 hr |
| May 12, 2:41 PM MDT | Special Weather Statement | TFX | Liberty | 49 min |
| May 12, 3:10 PM MDT | Special Weather Statement | TFX | Liberty | 50 min |
| May 12, 3:30 PM MDT | Severe Thunderstorm Warning | TFX | Hill, Liberty | 30 min |
| May 12, 3:49 PM MDT | Severe Thunderstorm Warning | TFX | Hill, Liberty | 26 min |
| May 12, 4:03 PM MDT | Severe Thunderstorm Warning | TFX | Hill, Liberty | 27 min |
| May 12, 4:04 PM MDT | Special Weather Statement | TFX | 41 min | |
| May 12, 4:16 PM MDT | Severe Thunderstorm Warning | TFX | Hill, Liberty | 44 min |
| May 12, 4:23 PM MDT | Special Weather Statement | TFX | Judith Basin | 37 min |
| May 12, 4:33 PM MDT | Special Weather Statement | TFX | Liberty | 42 min |
| May 12, 4:51 PM MDT | Severe Thunderstorm Warning | TFX | Liberty, Toole | 39 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.